MAUDE Adverse Event Report: AESCULAP AG CARBON STEEL SCALPEL BLADES #11; BLADE, SCALPEL

AESCULAP AG CARBON STEEL SCALPEL BLADES #11; BLADE, SCALPEL
Model Number BB511
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a carbon steel scalpel blades #11 (part # bb511) was used during an unknown procedure performed on march 2, 2021.According to the complainant, the scalpel blade was blunt.The complaint device was returned to the manufacturer for evaluation.No patient complications were reported as a result of the event.Although requested, additional information has not been made available.The malfunction is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Based upon investigation results, this event was re-evaluated and is considered no longer reportable due to risk file- no malfunction or serious injury.The review of risk assessment revealed that the overall risk level (severity 2(5) probability of occurrence2(5)) according to din en iso 14971 is still acceptable.According to the quality standard and dhr files a material defect and production error can be excluded.Investigations lead to the assumption that the visible damages cutting edge was caused due to an improper handling.There is a possibility that not only tissue (e.G.Bone) was cut or prepared.We cannot determine the exact cause.Based on the feedback of manager r&d instruments & surfaces and of brochures "instrument reprocessing - reprocessing of instruments to retain value, investigations lead to the assumption that the mentioned deviations were caused by an usage-related deviation.Manufacturing evaluation: the device arrived in a clean state with dark and brown discolorations.The investigation was carried out visually and microscopically with the digital microscope vhx-5000 keyence.A visual inspection of the device identified trace of use on the cutting edge and detected a damaged cutting edge.Additionally, dark and brown discolorations were observed.The device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.The most probable root cause was determined to be usage related.

Brand Name
CARBON STEEL SCALPEL BLADES #11
Common Device Name
BLADE, SCALPEL
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key11734922
Report Number9610612-2021-00343
Device Sequence Number4026923
Product Code GES
UDI-Device Identifier04038653338399
UDI-Public4038653338399
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2025
Device Model NumberBB511
Device Catalogue NumberBB511
Device Lot Number4511854298
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Initial Date Received by Manufacturer 03/31/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date04/27/2021
Supplement Report FDA Received Date10/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1